Alert archive / North Dakota / Tornado Warnings in 2025

Tornado Warning 48, NWS Grand Forks, ND

August 8, 2025Grand Forks County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Aug 8, 2025, 4:01 AM CDT for Grand Forks County, North Dakota. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2025, 4:01 AM CDT (09:01 UTC)
Expired
Aug 8, 2025, 4:15 AM CDT
In force
14 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Observed
Hail
0.0 in

County Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 35 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 11:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.0 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2718 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted.

829 
WFUS53 KFGF 080901
TORFGF
NDC035-080915-
/O.NEW.KFGF.TO.W.0048.250808T0901Z-250808T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
401 AM CDT Fri Aug 8 2025

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Southeastern Grand Forks County in northeastern North Dakota...

* Until 415 AM CDT.

* At 401 AM CDT, a tornado producing storm was located near Emerado,
  or 12 miles west of Grand Forks, moving east at 55 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Merrifield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4779 9740 4787 9744 4796 9714 4782 9710
TIME...MOT...LOC 0901Z 249DEG 47KT 4785 9732 

TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN

$$

Lynch

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 8, 3:59 AM CDT, 2 minutes earlier. Its key messages:

  • Conditional severe threat today, dependent on cloud cover, surface heating and front location. SPC has level 2 out of 5 severe risk late this afternoon and evening RRV and MN.
Area forecast discussion, Aug 8, 3:59 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
359 AM CDT Fri Aug 8 2025

.KEY MESSAGES...

- Conditional severe threat today, dependent on cloud cover,
  surface heating and front location. SPC has level 2 out of 5
  severe risk late this afternoon and evening RRV and MN.

&&

.DISCUSSION...
Issued at 334 AM CDT Fri Aug 8 2025

...Synopsis...

As anticipated 850 mb low level jet kicked in and was able to
merge a couple of lines of storms into one line, with highest
threat of 70kt along I-94 from last evening to current at 0830
UTC. This line of storms and high wind potential will reach the
read 930-10z which is actually very close to what was shown by
HRRR the last few hours. Best DCAPE and MUCAPE and nose of 850
jet going from Bismarck area to Fargo by 12z.

So that part of the forecast from yesterday worked out pretty
well. Line of storms will proceed east into MN, with highest
wind threat 11z-14z into west central MN but uncertainity exists
on strength of winds by that time.

What Happens 14z Fri to 23z Fri is highly uncertain. Scattered
showers and thunderstorms may well continue but surface
instability weakens considerably and also clouds hold much of
the day. How things evolve 23z Fri to 05z Sat period is when if
any storms are severe it would be then. How much clearing may
occur, can surface instability increease. HRRR which hasnt been
too bad tonight is indicating stable airmass Baudette to Thief
River Falls to Valley City north. So based on this the severe
potential is more far SE ND into west central MN. Also frontal
system antiicpated to be at 00z Baudette to Fargo and HRRR keeps
main heating south of the fcst area with a more east-northeast
wind into MN lakes country despite being ahead of the front.
Likely due to more cloud cover. Bottom line, severe threat late
aftn/evening seems to be southeast part of the fcst area from SE
ND into west central MN. If front is slower, clouds clear out
more, some chance of severe farther north and west of that maybe
to Grand Forks and Thief River Falls. Looks like severe
potential ends by 06z Sat.

Saturday and Sunday will see upper low and showers rotate around
thru Saskatchewan into western Manitoba with some chance of
showers entering into northern ND Saturday including Devils Lake
to Grafton to Roseau north.

Long range shows a chance for showers or t-storms Monday
northern areas near the border as a short wave moves southeast
into S Manitoba and NW Ontario. Otherwise though a relatively
quiet period Tues-Wed. Next upper low in our endless pattern of
lows moving into southern B.C> and Washington state is Thu-Sat
next week with a return to chances for showers and t-storms.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1248 AM CDT Fri Aug 8 2025

The mature MCS bearing west to east along/near the terminal
corridor is the aviation weather focus for the late night and
morning. The system brings brief IFR with strong to severe NW
wind gusts shifting back SE in the wake. Approximate timing gets
storms the the MN border around 08Z and east of BJI around 12Z.
Predictability is lower on storm clusters farther south and
west later in the morning.

MVFR stratus is set to fill in behind the storms and within the
front/inverted trough tied to low pressure moving south of the
region. Ceiling attempts to grind up into VFR during the afternoon
with some renewed shower activity possible. NW wind follows the low
pressure system Friday night.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Riddle
AVIATION...JR
Hazardous weather outlook, Aug 7, 3:36 PM CDT, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
336 PM CDT Thu Aug 7 2025

MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-082045-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-North Clearwater-Mahnomen-
South Clearwater-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
336 PM CDT Thu Aug 7 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The potential exists for significant severe weather overnight,
with high winds being the primary threat, especially in eastern
North Dakota into the Red River Valley.

With already primed soils in some areas of southeastern ND
and west central MN, localized flooding may occur tonight due
to additional rain from thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe weather is again forecasted for Friday afternoon and
evening, with all hazards of severe weather possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ006-009-017-024-032-082045-
Lake Of The Woods-North Beltrami-South Beltrami-Hubbard-Wadena-
336 PM CDT Thu Aug 7 2025

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The potential exists for severe weather overnight, with high
winds being the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe weather is again forecasted for Friday afternoon and
evening, with all hazards of severe weather possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Aug 8, 1:40 AM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
140 AM CDT Fri Aug 8 2025

NDZ006-007-014-015-054-080745-
Benson ND-Towner ND-Western Walsh County ND-Ramsey ND-Cavalier ND-
140 AM CDT Fri Aug 8 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BENSON...
SOUTHEASTERN TOWNER...WESTERN CAVALIER AND RAMSEY COUNTIES THROUGH
245 AM CDT...

At 140 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Clyde to 6 miles northeast
of Penn to near Minnewaukan. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Devils Lake, Langdon, Cando, Camp Grafton, Lakewood Park, Fort
Totten, and Minnewaukan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern North Dakota. A Severe Thunderstorm Watch also remains
in effect until 700 AM CDT for northeastern North Dakota.

&&

LAT...LON 4824 9920 4873 9919 4895 9826 4839 9824
      4793 9865 4788 9956
TIME...MOT...LOC 0640Z 252DEG 26KT 4872 9901 4830 9902 4800 9932

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Thomas
Local storm report, Aug 8, 3:16 AM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
316 AM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     Tstm Wnd Gst     Valley City             46.92N 98.01W
08/08/2025  M74 MPH          Barnes             ND   AWOS

&&
Local storm report, Aug 8, 3:46 AM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
346 AM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 AM     Tstm Wnd Gst     5 NE Hope               47.37N 97.64W
08/08/2025  M63 MPH          Steele             ND   Mesonet

            Hope NDAWN Mesonet recorded 63 mph wind gust
            near the surface.

&&
Local storm report, Aug 8, 3:56 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
356 AM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 AM     Tstm Wnd Gst     2 E Logan Center        47.80N 97.77W
08/08/2025  M61 MPH          Grand Forks        ND   Mesonet

            Report at 10 meters. 53 mph at the surface.

&&
Local storm report, Aug 8, 4:00 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
400 AM CDT Fri Aug 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     Tstm Wnd Gst     2 E Logan Center        47.80N 97.77W
08/08/2025  M67 MPH          Grand Forks        ND   Mesonet

            Report at 10 meters. 58 mph at the surface.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:14 AM CDTTornado WarningFGFBenson16 min
Aug 8, 12:29 AM CDTTornado WarningFGFBenson31 min
Aug 8, 12:48 AM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner57 min
Aug 8, 1:40 AM CDTSpecial Weather StatementFGFBenson, Cavalier, Ramsey65 min
Aug 8, 1:59 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson61 min
Aug 8, 2:41 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBarnes, Benson, Cass, Eddy, Grand Forks, Griggs and 3 more64 min
Aug 8, 2:42 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson20 min
Aug 8, 2:52 AM CDTTornado WarningFGFBarnes, Eddy, Griggs, Steele23 min
Aug 8, 3:10 AM CDTTornado WarningFGFGriggs, Nelson20 min
Aug 8, 3:16 AM CDTSevere Thunderstorm Warning Destructive damage threatFGFGrand Forks, Griggs, Nelson, Steele, Traill29 min
Aug 8, 3:23 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBarnes, Cass, Griggs, Ransom, Steele, Traill37 min
Aug 8, 3:34 AM CDTSevere Thunderstorm Warning Destructive damage threatFGFGrand Forks, Griggs, Nelson, Steele, Traill56 min
Aug 8, 3:44 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Walsh46 min
Aug 8, 3:55 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFCass, Ransom, Richland, Traill65 min
Aug 8, 3:58 AM CDTSevere Thunderstorm Warning Destructive damage threatFGFGrand Forks, Steele, Traill62 min
Aug 8, 4:12 AM CDTTornado WarningFGFGrand Forks33 min
Aug 8, 4:16 AM CDTTornado WarningFGFTraill29 min
Aug 8, 4:28 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Walsh62 min
Aug 8, 4:49 AM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Walsh56 min
Aug 8, 5:27 AM CDTSevere Thunderstorm WarningFGFPembina63 min

Nearby

Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.